Alert archive / Nevada / Wind Advisories in 2008

Wind Advisory 6, NWS Elko, NV

February 29, 2008Elko County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Feb 29, 2008, 3:20 PM PST for Elko County, White Pine County, Nevada. It took effect at Mar 1, 2008, 12:00 PM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 29, 2008, 3:20 PM PST (23:20 UTC)
In effect from
Mar 1, 2008, 12:00 PM PST
Expired
Mar 1, 2008, 7:49 PM PST
In force
8 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 150 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 11.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2008-02-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2008-02-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KLKN 292320
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
320 PM PST FRI FEB 29 2008

...HIGHS WINDS EXPECTED ACROSS NORTHEAST NEVADA SATURDAY AFTERNOON
AND EVENING...

.A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN NEVADA SATURDAY
AFTERNOON AND EVENING...PRODUCING STRONG WINDS ACROSS NORTHERN AND
EASTERN ELKO COUNTY...AND SOUTHERN ELKO COUNTY EAST OF THE RUBY
MOUNTAINS.

NVZ031>034-011400-
/O.NEW.KLKN.WI.Y.0006.080301T2000Z-080302T0600Z/
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE CITIES OF...JACKPOT...WILDHORSE...OWYHEE...ELKO...
SPRING CREEK...CARLIN...WELLS...WEST WENDOVER...LEE...RUBY LAKE
320 PM PST FRI FEB 29 2008

...WIND ADVISORY IN EFFECT FROM 12 PM TO 10 PM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 12 PM TO 10 PM PST SATURDAY. 

WINDS ARE EXPECTED TO BE THE STRONGEST ACROSS NORTHERN ELKO
COUNTY...INCLUDING THE JARBIDGE AND JACKPOT AREAS...AND EAST OF
THE RUBY MOUNTAINS ON SATURDAY. WINDS WILL BE OUT OF THE WEST AT
20 TO 30 MPH WITH GUSTS TO 45 MPH IN THESE AREAS SATURDAY 
AFTERNOON...SHIFTING TO THE NORTHWEST BY EVENING. WINDS MAY GUST TO
50 MPH OR MORE AT HIGHER ELEVATIONS...SUCH AS PEQUOP SUMMIT AND
SILVER ZONE PASS ON INTESTATE 80. ANOTHER VULNERABLE AREA WILL BE 
WENDOVER...WHERE WINDS COULD GUST TO 50 MPH LATE SATURDAY
AFTERNOON AND EVENING. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN
EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$


JM
3 follow-up statements
000 
WWUS75 KLKN 011053
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
253 AM PST SAT MAR 1 2008

...HIGHS WINDS EXPECTED ACROSS NORTHEAST NEVADA THIS AFTERNOON
AND EVENING...

.A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN NEVADA LATE THIS
MORNING THROUGH THIS EVENING...PRODUCING STRONG WINDS ACROSS
ELKO COUNTY.

NVZ031>034-020600-
/O.CON.KLKN.WI.Y.0006.080301T2000Z-080302T0600Z/
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE CITIES OF...JACKPOT...WILDHORSE...OWYHEE...ELKO...
SPRING CREEK...CARLIN...WELLS...WEST WENDOVER...LEE...RUBY LAKE
253 AM PST SAT MAR 1 2008

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM PST
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM PST
THIS EVENING. 

A COLD FRONT WILL MOVE ACROSS NORTHERN NEVADA TODAY...BRINGING
STRONG GUSTY WINDS TO THE REGION. ALTHOUGH THIS WIND ADVISORY IS
FOR ALL OF ELKO COUNTY...THE STRONGEST WINDS ARE EXPECTED TO BE
ALONG THE EASTERN SIDE OF THE RUBY MOUNTAINS. THE RUBY VALLEY AND
RUBY LAKE AREAS MAY HAVE GUSTS OF 55 MPH. STRONG WINDS WILL ALSO
CHANNEL THROUGH THE WENDOVER AREA THIS AFTERNOON AND EVENING...WHERE
GUSTS MAY APPROACH 45 TO 50 MPH. THE REMAINDER OF ELKO COUNTY
SHOULD HAVE GUSTS IN THE 25 TO 40 MPH RANGE. WIND GUSTS ARE
EXPECTED TO DIMINISH LATER THIS EVENING AS THE COLD FRONT MOVES
OFF TO THE SOUTHEAST. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$


ROOD
000 
WWUS75 KLKN 011203 CCA
NPWLKN

URGENT - WEATHER MESSAGE...CORRECTED TYPO
NATIONAL WEATHER SERVICE ELKO NV
400 AM PST SAT MAR 1 2008

...HIGH WINDS EXPECTED ACROSS NORTHEAST NEVADA THIS AFTERNOON
AND EVENING...

.A LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN NEVADA LATE THIS
MORNING THROUGH THIS EVENING...PRODUCING STRONG WINDS ACROSS
ELKO COUNTY.

NVZ031>034-020600-
/O.CON.KLKN.WI.Y.0006.080301T2000Z-080302T0600Z/
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE CITIES OF...JACKPOT...WILDHORSE...OWYHEE...ELKO...
SPRING CREEK...CARLIN...WELLS...WEST WENDOVER...LEE...RUBY LAKE
400 AM PST SAT MAR 1 2008

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM PST
THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM PST
THIS EVENING. 

A COLD FRONT WILL MOVE ACROSS NORTHERN NEVADA TODAY...BRINGING
STRONG GUSTY WINDS TO THE REGION. ALTHOUGH THIS WIND ADVISORY IS
FOR ALL OF ELKO COUNTY...THE STRONGEST WINDS ARE EXPECTED TO BE
ALONG THE EASTERN SIDE OF THE RUBY MOUNTAINS. THE RUBY VALLEY AND
RUBY LAKE AREAS MAY HAVE GUSTS OF 55 MPH. STRONG WINDS WILL ALSO
CHANNEL THROUGH THE WENDOVER AREA THIS AFTERNOON AND EVENING...WHERE
GUSTS MAY APPROACH 45 TO 50 MPH. THE REMAINDER OF ELKO COUNTY
SHOULD HAVE GUSTS IN THE 25 TO 40 MPH RANGE. WIND GUSTS ARE
EXPECTED TO DIMINISH LATER THIS EVENING AS THE COLD FRONT MOVES
OFF TO THE SOUTHEAST. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS
IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$


ROOD/LW
000 
WWUS75 KLKN 020349
NPWLKN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
749 PM PST SAT MAR 1 2008

...WIND ADVISORY FOR ELKO COUNTY HAS BEEN CANCELLED...


NVZ031>034-020500-
/O.CAN.KLKN.WI.Y.0006.000000T0000Z-080302T0600Z/
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
INCLUDING THE CITIES OF...JACKPOT...WILDHORSE...OWYHEE...ELKO...
SPRING CREEK...CARLIN...WELLS...WEST WENDOVER...LEE...RUBY LAKE
749 PM PST SAT MAR 1 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ELKO HAS CANCELLED THE WIND
ADVISORY THAT WAS IN EFFECT UNTIL 10 PM THIS EVENING FOR ELKO
COUNTY.

THE COLD FRONT THAT BROUGHT GUSTY WINDS TO MUCH OF ELKO COUNTY
EARLIER TODAY HAS MOVED OFF TO THE EAST...AND WINDS HAVE SUBSIDED
BELOW ADVISORY CRITERIA. 

$$


ROOD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Feb 29, 2:16 PM PST, 1 hour 4 minutes earlier.

Area forecast discussion, Feb 29, 2:16 PM PST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
216 PM PST FRI FEB 29 2008

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION
SATURDAY AND SATURDAY NIGHT...CAUSING RAIN AND SNOW SHOWERS AS WELL
COLDER TEMPERATURES. GUSTY WINDS WILL ALSO ACCOMPANY THIS STORM
SYSTEM. HIGH PRESSURE WILL RETURN TO THE REGION BY SUNDAY AFTERNOON
AND MONDAY FOR DRY WEATHER. &&

.SHORT TERM...TONIGHT THROUGH MONDAY. LATEST VISIBLE SATELLITE
IMAGERY SHOWS A BAND OF THICK CLOUDS ASSOCIATED WITH A COLD
FRONT PUSHING ASHORE ALONG PAC NW COAST THIS AFTERNOON. SOME HIGH
CLOUDS AHEAD OF THIS FEATURE ARE BEGINNING TO SPILL INTO NORTHERN
NV WHILE BRIGHT SUNSHINE IS THE RULE ACROSS CENTRAL NV. SOUTHWEST
FLOW ALOFT AHEAD OF THE STORM SYSTEM APPROACHING THE WEST COAST IS
ALLOWING TEMPS TO WARM NICELY ACROSS MOST OF THE CWA THIS AFTERNOON
WITH CURRENT TEMPS IN THE 60S ACROSS CENTRAL AND NW NEVADA AND MID
40S TO MID 50S ELSEWHERE.

UPPER TROUGH AND ITS ASSOCIATED COLD FRONT WILL CONTINUE TO MOVE
EASTWARD OVERNIGHT...REACHING HUMBOLDT COUNTY BY 12Z SATURDAY
MORNING. AS THIS STORM SYSTEM MOVES ACROSS THE REGION TOMORROW...
EXPECTING SHOWERS TO OCCUR ACROSS THE REGION...MAINLY NORTH OF
HIGHWAY 50. QPF AMOUNTS BETWEEN THE EC AND GFS HAVE REMAINED
CONSISTENT OVER THE PAST SEVERAL MODELS RUNS...BETWEEN ONE AND TWO
TENTHS OF AN INCH...WITH THE HIGHEST AMOUNTS OVER THE HIGHER
TERRAIN OF NORTHERN ELKO COUNTY. SNOW LEVELS ARE EXPECTED TO LOWER TO
NEAR THE VALLEYS FLOORS ACROSS NORTHERN NV SATURDAY...INCREASING TO
AROUND 7000 FEET OVER NORTHERN NYE COUNTY. SO EXPECTING MAINLY SNOW
SHOWERS ABOVE 5500 FEET ACROSS THE NORTH WITH A RAIN/SNOW MIX IN
THE LOWEST VALLEYS. GIVEN LOW QPF AMOUNTS WITH THIS STORM SYSTEM NOT
EXPECTING MUCH SNOW ACCUMULATION...GENERALLY LESS THAN AN INCH ACROSS
THE NORTHERN VALLEYS AND UP TO 4 INCHES IN THE MOUNTAINS OF
NORTHERN ELKO COUNTY. OF GREATER CONCERN WILL BE GUSTY WINDS ON
SATURDAY AS A STRONG 6-8MB SURFACE PRESSURE GRADIENT DEVELOPS BETWEEN
KEKO AND KSLC SATURDAY AFTERNOON. ATTM...APPEARS AS IF STRONGEST
WINDS WILL BE EAST OF THE RUBY MOUNTAINS AND OVER NORTHERN ELKO
COUNTY...ESPECIALLY SILVER ZONE AND PEQUOP PASSES ALONG INTERSTATE 80
AS WELL AS WIND-PRONE HIGHWAY 93 TO THE NORTH OF WELLS. WILL GO
AHEAD AND ISSUE A WIND ADVISORY FOR THESE AREAS EFFECTIVE FROM NOON
TO 10PM SATURDAY EVENING.

WINDS AND SNOW SHOWERS WILL GRADUALLY TAPER OFF ACROSS EASTERN NV
SATURDAY NIGHT AS CLEARING BEGINS TO COMMENCE OVER WESTERN NV.
MAJORITY OF MODELS IN AGREEMENT THAT ATMOSPHERE WILL REMAIN TOO
MIXED AND ENOUGH CLOUDS WILL LINGER INTO SUNDAY MORNING TO PREVENT
ANY FOG...SO REMOVED THAT FROM FORECAST. LOWS TEMPS WILL ALSO BE
TRICKY SATURDAY NIGHT AS -14C H7 TEMPS SETTLE INTO NORTHERN NV.
LOWS WILL DEPEND ON AMOUNT OF CLEARING THAT OCCURS IN THE WAKE OF
THE STORM SYSTEM. FOR NOW...THINK ENOUGH CLOUDS WILL LINGER ACROSS
THE EAST TO PREVENT TEMPS FROM BOTTOMING OUT...SO NUDGED LOWS UP
JUST A BIT.

THE STORM SYSTEM WILL BE EXITING COMPLETELY BY MIDDAY SUNDAY...
HOWEVER PERSISTENT NORTHERLY FLOW ALOFT WILL KEEP HIGH TEMPERATURES
STRUGGLING TO EXCEED THE 30S DESPITE ABUNDANT SUNSHINE...ESPECIALLY
IN AREAS RECEIVING A FEW INCHES OF SNOWFALL ON SATURDAY. HIGH
PRESSURE WILL TRAVERSE THE REGION ON MONDAY...ALLOWING DAYTIME
TEMPS TO MODERATE. HIGHS WILL RETURN TO THE UPPER 40S NORTHEAST
TO THE UPPER 50S AND LOW 60S OVER HUMBOLDT AND NORTHERN NYE
COUNTIES. WITH RIDGE ALOFT BUILDING OVER THE REGION MONDAY... AND
POTENTIALLY FRESH SNOW COVER ON THE GROUND OVER NORTHERN NV...WENT
AHEAD AND ADDED PATCHY FOG INTO THE VALLEYS OF ELKO...NW WHITE
PINE AND EUREKA COUNTIES MONDAY MORNING. MCGEE

.LONG TERM...MONDAY NIGHT THROUGH NEXT FRIDAY. EC AND GFS IN FAIRLY
GOOD AGREEMENT WITH THE OVERALL PATTERN. A SHORTWAVE CLIPS THE
EXTREME NORTHEAST PART OF CWA MONDAY NIGHT...BUT TRIM BACK POPS AS
MAIN DYNAMICS FROM THIS SYSTEM REMAINS NORTH OF CWA. HAVE KEPT LOW
POPS IN FCST TUESDAY THROUGH WEDNESDAY OVER EASTERN NEVADA AS A
REINFORCING PUSH OF ENERGY DROPS OUT OF IDAHO...BUT LOOKS TO BE A
LOW QPF EVENT. HIGH PRESSURE MOVES IN FROM THE WEST ON WEDNESDAY
AFTERNOON FOR DRY WEATHER THROUGH SATURDAY MORNING. HARMER &&

.AVIATION...CONCERN REMAINS REGARDING THE POSSIBILITY OF LOW LEVEL
WIND SHEAR LATE TONIGHT INTO SATURDAY MORNING AHEAD OF A COLD FRONT
THAT WILL MOVE THROUGH THE GREAT BASIN TOMORROW. SATURDAYS FRONT
WILL BRING RAIN AND SNOW SHOWERS...REDUCING VISIBILITIES AT TIMES
DUE TO SNOW AND BLOWING SNOW. PRECIPITATION WILL BE RELATIVELY
LIGHT...WITH STRONG GUSTY WINDS IN MOST AREAS. HIGHEST WINDS ARE
EXPECTED EAST OF THE RUBY MOUNTAINS. WIND SPEEDS WILL DIMINISH
SATURDAY EVENING. HARMER &&

LKN WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY IN EFFECT FOR ALL OF ELKO COUNTY FROM NOON SATURDAY
THROUGH 10 PM SATURDAY EVENING.
Hazardous weather outlook, Feb 29, 3:48 AM PST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
348 AM PST FRI FEB 29 2008

NVZ013-030>037-011500-
EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY-
348 AM PST FRI FEB 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FREEZING FOG WILL DEVELOP THIS MORNING ACROSS EASTERN
NEVADA DUE TO INCREASED SNOW MELT. VISIBILITIES MAY BE REDUCED
LOCALLY TO BELOW ONE MILE IN SOME OF THE LOWER VALLEYS OF ELKO...
EUREKA...LANDER AND WHITE PINE COUNTIES. DRIVERS ARE URGED TO USE
CAUTION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A LOW PRESSURE SYSTEM MOVING ACROSS NORTHERN NEVADA SATURDAY AND
SATURDAY NIGHT WILL BRING STRONG WINDS...AND UP TO 4 INCHES OF SNOW
ACCUMULATION IN THE MOUNTAINS OF NORTHERN ELKO COUNTY.

AREAS OF FREEZING FOG MAY DEVELOP SUNDAY MORNING ACROSS ELKO
COUNTY AS PRECIPITATION TAPERS OFF.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

LW

Nearby

Wind Advisories in Nevada, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.